I thought I'd share what happened to me on my last clinical rotation, since it (a) is funny in a stupid way, and (b) might keep someone from making the same mistake. And just so you know, I'm in my last semester and not an idiot, but it just goes to show how easy it is to make a newbie error.
I was asked to draw up 2 mL morphine, which the nurse pulled out of the secure system for me. 99% of what I draw up is heparin (or is in vials similar to heparin: the cute little fat bottles). The morphine, however, was in a long thin tube. But I saw the medication in there, so it can't be that different!
I draw back my 2 mL of air and inject it into the vial. Air into air, that's what they teach us. I'd barely depressed the plunger when there is a lovely popping noise and a splotch of morphine shoots 5 feet across the room (thank GOD I'm alone in the med room) and hits the wall. I stare for about 2 minutes, the broken vial still in my hand with the syringe in it. Oh my god, I just exploded a Schedule II narcotic everywhere!
I stick my head out of the med room and desperately flag down my nurse. How is she going to be able to document the waste?? It's all over the freaking wall! I'm thinking incident report, I'm thinking my instructor will have to be called, I'm thinking I'll have to take a mandatory drug test right then and there.
Obviously, my fears were completely unfounded. The nurse documented the waste, and joked that every nurse either learns this the hard way (ie, my way) or the easy way (someone who learned the hard way tells them). Then she showed me how she draws up: by injecting a fraction of the air and then tidaling the med in and out of the syringe until it is all drawn up.
So the moral of the story is: Just because you've done something a million times does not mean you're an expert in all aspects of that skill. And if a student is drawing up from a thin vial near you, make sure they're not aiming at your face!